Pennsylvania, 2011Flash Flooding and Hail in Pennsylvania, April 27 to 28, 2011
April 27 to 28, 2011 · NWS CTP · 36 events in 21 counties and zones
A fast-moving upper level impulse and attendant surface low pressure system moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $178,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving upper level impulse and attendant surface low pressure system moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization. The moderate instability combined with strong vertical wind shear profiles promoted organized thunderstorms with supercells and bowing line segments. Large hail and damaging winds were the main threats, however sufficient low-level wind shear was present to support isolated tornadoes. A tornado watch was issued around 1500 EDT on 27 April 2011.
The severe weather threat continued through the evening and into the overnight and early morning hours on 28 April 2011. By this time, thunderstorms had evolved into largely north-south oriented clusters or broken lines with embedded supercell structures. Above normal soil moisture from recent heavy rains combined with high stream-flows and intense short duration rainfall contributed to flash flooding. The storms finally exited the region by mid-morning on 28 April 2011.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 27, 2:52 PM EST, 58 minutes earlier.
Area forecast discussion, Apr 27, 2:52 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT WED APR 27 2011
.SYNOPSIS...
DEEP...MOIST SOUTHERLY FLOW WILL PERSIST AHEAD OF A COLD
FRONT...THAT WILL PUSH EAST THROUGH MUCH OF THE REGION BY LATE
THURSDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED...SOME CONTAINING EXCESSIVE RAINFALL. WINDY...COOLER...AND
DRIER AIR WILL ARRIVE AFTER THE FRONT PASSES ON THURSDAY AND WILL
LAST INTO FRIDAY. SATURDAY THROUGH SUNDAY MORNING WILL BE CLEAR TO
PARTLY CLOUDY AND DRY WITH SEASONABLE DAYTIME TEMPS. A SLOW MOVING
FRONTAL BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AND MAY
BECOME STATIONARY BY MONDAY NIGHT. THIS FRONT WILL LINGER WITH
CLOUDY AND SHOWERY WEATHER INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BKN STRATO CU...BASED MAINLY BETWEEN 3.5 AND 4.5 KFT AGL...COVERED
THE ENTIRE CWA AT 1830Z. ML CAPE ARE INCREASINGLY TWD 1000 J/KG ATTM
ACROSS THE NRN AND WRN MTNS /AND 1000-1500 JOULES ACROSS THE SUSQ
VALLEY/...AND THE DEEPENING VERTICAL MIXING IS TRANSPORTING
SOUTHERLY WIND GUSTS OF 20-25 KTS TO THE SFC.
SLIGHT STREAMLINE DIVERGENCE IN THE 850-700 MB LAYER /AND SOME
MODERATION TO THE MID LEVEL...850-500 MB LAPSE RATES/ HAS HELPED TO
MINIMIZE DEEP CONVECTION SO FAR...AND THIS WILL CONTINUE FOR THE
NEXT FEW HOURS FROM KUNV AND POINTS NE.
PRECIP CHCS WILL STEADILY RAMP UP THIS EVENING AND TONIGHT AS A AXIS
OF ANOMALOUSLY HIGH PWAT AIR OF 1.5 TO 2 INCHES SLIDES GRADUALLY
EAST ACROSS THE REGION.
HPCS MDT RISK OF EXCESSIVE RAIN EXCEEDING THE RELATIVELY LOW...1-3
HOUR FLASH FLOOD GUIDANCE VALUES COVERS ALL BUT THE LOWER SUSQ
REGION OF OUR CWA THROUGH TOMORROW MORNING.
BEST SUPPORT FOR ROTATING SVR TSRA LATER TODAY AND EARLY TONIGHT
APPEARS TO BE ACROSS THE SERN HALF OF THE CWA...WHERE 0-1KM EHI
VALUES WILL BE HOLDING...OR RAMPING BACK UP IN THE RANGE OF
2-3M2/S2. THE NW MTNS WILL SEE INCREASING LAYERED CLOUDS...LIKELY
HAMPERING SIGNIFICANT DESTABILIZATION FOR THE NEXT SEVERAL HOURS.
JUST GOT OFF THE LAND-LINE WITH SPC...AND A TORNADO WATCH IS BEING
ISSUED FOR THE ENTIRE CWA THROUGH 02Z THURSDAY.
SVR CONVECTION WILL BE EVOLVING TO MORE OF A TRAINING TSRA/HVY
RAIN EVENT OVERNIGHT. LOCALIZED 2 INCH PLUS AMOUNTS ARE LIKELY BY
12Z THU...WHILE WIDESPREAD RAINFALL OF 0.75 TO 1.5 INCHES WILL
OCCUR. A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE SERN PORTION OF
THE CWA THIS EVENING THROUGH 12Z THURSDAY. EVENING OR MID SHIFT MAY
DECIDE TO EXPAND THIS WATCH SE IF CONDITIONS WARRANT.
MIN TEMPS OVERNIGHT WILL BE NEARLY MID-SUMMERLIKE...MAINLY IN THE
LOWER TO MID 60S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
POTENT...988 MB LOW WILL RACE NE ACROSS WRN LAKE ERIE...AND THE
SWRN PENINSULA OF ONTARIO LATE TONIGHT AND EARLY THURSDAY...PUSHING
A COLD FRONT THROUGH CENTRAL PENN DURING THE MID TO LATE MORNING
HOURS. STRONG...LLVL PRESSURE GRADIENT IN THE WAKE OF THIS LOW WILL
LIKELY HELP TO GENERATE STRONG WSW WINDS ACROSS THE LAUREL HIGHLANDS
AND NW PLATEAU BEGINNING 11-13Z THURSDAY. WIND GUSTS OF 40 KTS
POSSIBLE.
SLIGHT RISK OF SVR TSRA THURSDAY WILL BE LIMITED TO THE SUSQ VALLEY
AND SERN PENN...WHILE BKN-OVC STRATO CU WITH MAINLY ISOLATED TO SCTD
-SHRA WILL OCCUR FROM LATE MORNING ON ACROSS CENTRAL AND WRN
PORTIONS OF THE CWA.
TEMPS WILL BE NEARLY STEADY IN THE WAKE OF THE FRONT ACROSS THE NW
HALF OF THE CWA...WHILE MAXS IN THE SUSQ VALLEY WILL BE IN THE LOWER
70S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AFTER A NUMBER OF DAYS WITH SHOWERS AND THUNDERSTORMS THIS COMING
WEEKEND LOOKS TO BE SUNNY AND DRY WITH SEASONABLE TEMPS. LATE
SUNDAY NIGHT A WARM FRONT WILL BRING SHOWERS INTO WESTERN PA. GEFS
SHOWS THIS FRONTAL BOUNDARY MOVING SLOWLY ACROSS THE STATE WITH
LIGHT SHOWERS AND CLOUDY WEATHER THROUGH TUESDAY. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE WITH THIS SYSTEM BY MIDWEEK AS THE PATTERN
BECOMES NEGATIVELY TILTED. HAVE LEANED TOWARD THE MORE PROGRESSIVE
SOLUTION WITH GENERALLY BELOW NORMAL TEMPS FOR THE BEGINNING OF
NEXT WEEK AND CHANCE POPS. THERE IS SOME UNCERTAINTY WITH HOW FAST
THIS FRONT WILL MOVE THROUGH THE AREA AND HOW MUCH RAIN WILL FALL.
HOWEVER...AT THIS POINT IT LOOKS TO BE SLIGHTLY WETTER THAN NORMAL
AND SLIGHTLY BELOW NORMAL TEMPS.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD VFR FLYING CONDITIONS...WITH SCT-BKN HIGH-BASED STRATO
CU WERE SPREAD ACROSS THE ENTIRE FCST AREA AT 1930Z.
SHOWERS AND STORMS WILL FIRST TO BEGIN ACROSS NWRN PENN...AS THEY
ADVECT QUICKLY TO THE NE FROM THE OHIO/PA BORDER. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE CENTRAL AND EASTERN PORTION OF PENN THIS EVENING.
VFR WILL PREDOMINATE...THOUGH AREAS OF IFR CIGS AND VSBYS WILL
ACCOMPANY THE TSRA. LLWS WILL BE A BIG TICKET ITEM AFFECTING
TAKEOFF AND FAP OVERNIGHT BEGINNING GENERALLY BETWEEN 03-06Z. LLWS
WILL END WITH THE PASSAGE OF THE CFRONT THURSDAY MORNING OVER
CENTRAL AND WRN PENN...BUT WILL PERSIST THROUGH 15Z IN THE KMDT TO
KLNS AREAS.
WE SWAP THE LLWS FOR DEEP MECHANICAL MIXING AND POSS STRONG/GUSTY
WSW SFC WINDS IN THE WAKE OF THE CFROPA THURSDAY OVER CENTRAL AND
WRN PENN. SFC WIND GUSTS OF 30-40 KTS LIKELY DURING THE DAY
THURS...ESP ACROSS THE HIGHER TERRAIN FROM KJST TO KBFD...WHERE
THE COOLER/MOIST UPSLOPE FLOW INTO THE MTNS WILL FORM MVFR TO IFR
BKN-OVC CLOUDS.
OUTLOOK...
THU NIGHT/FRI...SCTD MVFR CIGS EARLY..OTHERWISE VFR.
SAT AND SAT NIGHT...MAINLY VFR AS A LARGE AREA OF HIGH PRESSURE
AND RELATIVELY LIGHT WIND DRIFTS EAST ACROSS THE REGION.
SUN...VFR WITH INCREASED CHANCE AFTERNOON SHOWERS AS A COLD FRONT
APPROACHES.
MON...VFR.
&&
.HYDROLOGY...
FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY THROUGH TONIGHT ACROSS
ALL BUT THE FAR SE COUNTIES OF THE CWA.
HEAVY RAIN IS AGAIN LIKELY BEGINNING LATE THIS AFTN ACROSS THE NW
MTNS...AND ELSEWHERE THIS EVENING THROUGH THE OVERNIGHT HOURS AS A
HIGH PWAT AXIS OF 1.5-2 INCHES SHIFTS GRADUALLY EAST ACROSS PENN.
LOCALIZED RAINFALL OF 1-2 INCHES IN A ONE TO TWO HOUR PERIOD WILL
OCCUR. &&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR PAZ006-011-012-017>019-024>028-033>037-041-042-045-
046-049>053-056.
FLASH FLOOD WATCH FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR PAZ004-005-010.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...KREKELER
AVIATION...LAMBERT
HYDROLOGY...LAMBERT
Hazardous weather outlook, Apr 27, 2:17 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED APR 27 2011
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056-
281930-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-
317 PM EDT WED APR 27 2011
...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ057>059-063>066-281930-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
317 PM EDT WED APR 27 2011
...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-010-281930-
WARREN-MCKEAN-ELK-
317 PM EDT WED APR 27 2011
...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 27, 3:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT WED APR 27 2011
PAZ010-011-017-272130-
CAMERON PA-CLEARFIELD PA-ELK PA-
442 PM EDT WED APR 27 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...EASTERN ELK
AND NORTHWESTERN CLEARFIELD COUNTIES...
AT 438 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUTVILLE...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TREASURE LAKE AROUND 450 PM...PENFIELD AROUND
500 PM...FORCE AROUND 510 PM...ST. MARYS AROUND 520 PM AND EMPORIUM
AROUND 530 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 113.
LAT...LON 4144 7799 4092 7872 4095 7881 4113 7881
4121 7876 4121 7872 4122 7872 4123 7873
4123 7874 4158 7849
FORECASTER: KREKELERSpecial weather statement, Apr 27, 3:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT WED APR 27 2011
PAZ004-005-010-272130-
ELK PA-MCKEAN PA-WARREN PA-
449 PM EDT WED APR 27 2011
...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN AND
WARREN COUNTIES AT 442 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.
LAT...LON 4200 7821 4130 7856 4144 7907 4146 7906
4145 7897 4162 7897 4163 7962 4200 7961
FORECASTER: GARTNER/KOZAREvent by event
26 thunderstorm wind, 6 flash flood, 4 hail. Local standard time, as filed.
Thunderstorm Wind, Clearfield
- When
- April 27, 3:50 PM EST
- Where
- Clearfield County, 0.39 mi N of Du Bois
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.126, -78.770
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Quarry Avenue in DuBois.
Thunderstorm Wind, Potter
- When
- April 27, 5:15 PM EST
- Where
- Potter County, 0.86 mi NE of Austin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.640, -78.090
Thunderstorm winds estimated near 60 mph knocked down several trees near Austin.
Thunderstorm Wind, Perry
- When
- April 27, 6:15 PM EST
- Where
- Perry County, 0.47 mi N of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.477, -77.130
Thunderstorm winds estimated near 60 mph knocked down trees in Newport.
Thunderstorm Wind, Tioga
- When
- April 27, 6:48 PM EST
- Where
- Tioga County, 0.45 mi NNE of Osceola
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.986, -77.327
Thunderstorm winds estimated near 80 mph produced significant damage in Elkland Borough along SR 49 (West Main Street). Numerous trees were uprooted and large limbs fell onto nearby homes and structures, causing minor to moderate damage. A 70x35 foot barn was completely destroyed.
Hail, Clearfield
- When
- April 27, 10:12 PM EST
- Where
- Clearfield County, 0.52 mi W of Morrisdale
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.950, -78.230
Thunderstorm Wind, Somerset
- When
- April 27, 11:26 PM EST
- Where
- Somerset County, 0.87 mi SE of Garrett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.860, -79.060
Thunderstorm winds estimated near 60 mph knocked down trees in Garrett.
Hail, Somerset
- When
- April 27, 11:35 PM EST
- Where
- Somerset County, Berlin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.920, -78.950
Flash Flood, Tioga
- When
- April 28, 12:15 AM EST to 2:00 AM EST
- Where
- Tioga County, 0.69 mi SSW of West Field to 0.19 mi SSE of Westfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -77.554
Small streams were reported out of their banks and road washouts reported in Westfield Township.
Hail, Blair
- When
- April 28, 12:35 AM EST
- Where
- Blair County, 0.69 mi N of (Aoo)blair Co Arpt A
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.310, -78.320
Thunderstorm Wind, Centre
- When
- April 28, 1:30 AM EST
- Where
- Centre County, 0.87 mi SW of Boalsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.770, -77.790
Thunderstorm winds estimated near 60 mph knocked down trees in Boalsburg.
Thunderstorm Wind, Centre
- When
- April 28, 1:40 AM EST
- Where
- Centre County, 0.87 mi SW of Centre Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.840, -77.680
Thunderstorm winds estimated near 60 mph knocked down trees in Centre Hall.
Thunderstorm Wind, Mifflin
- When
- April 28, 1:45 AM EST
- Where
- Mifflin County, 2.97 mi W of Newton Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.394, -77.886
Thunderstorm winds estimated near 60 mph knocked down trees in Lucy Furnace.
Thunderstorm Wind, Perry
- When
- April 28, 1:58 AM EST
- Where
- Perry County, 3.09 mi NNW of New Germantown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.340, -77.595
Thunderstorm wind damage was observed in the Tuscarora State Forest on Horse Valley Road, approximately 2 miles south of East Waterford. The wind damage was associated with the rear-flank downdraft of a strongly rotating storm that produced and EF1 tornado on the east side of East Waterford. Several large pine trees and utility wires were toppled at the intersection of Horse Valley and Kansas Valley Roads, completely blocking both roads. Damage indicators surveyed were consistent with maximum thunderstorm winds in excess of 70 mph.
Thunderstorm Wind, Mifflin
- When
- April 28, 2:07 AM EST
- Where
- Mifflin County, Lewistown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.600, -77.570
Thunderstorm winds estimated near 60 mph knocked down trees along SR 22.
Thunderstorm Wind, Juniata
- When
- April 28, 2:20 AM EST
- Where
- Juniata County, Mc Alisterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.630, -77.280
Thunderstorm winds estimated near 60 mph knocked down trees in McAlisterville.
Thunderstorm Wind, Snyder
- When
- April 28, 2:35 AM EST
- Where
- Snyder County, Middleburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -77.050
Thunderstorm winds estimated between 60 and 70 mph knocked down trees and caused minor structural damage in Middleburg. The structural damage was generally limited to only one or two concentrated areas.
Thunderstorm Wind, Union
- When
- April 28, 2:45 AM EST
- Where
- Union County, Mifflinburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.920, -77.030
Thunderstorm winds estimated near 75 mph damaged two large barns in Mifflinburg. The first barn was completely destroyed, but appeared to be very old. The second barn was structurally-sound but lost nearly half of the roof.
Thunderstorm Wind, Northumberland
- When
- April 28, 2:55 AM EST
- Where
- Northumberland County, Dalmatia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 40.650, -76.900
Thunderstorm winds estimated near 70 mph knocked down several trees and damaged a trailer in Dalmatia. Two people were extracted from the trailer but sustained no injuries.
Hail, Dauphin
- When
- April 28, 3:00 AM EST
- Where
- Dauphin County, 0.53 mi W of Dauphin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.370, -76.930
Flash Flood, Adams
- When
- April 28, 3:00 AM EST to 10:15 AM EST
- Where
- Adams County, Arendtsville to 0.34 mi WNW of Table Rock
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.920, -77.300
Route 234 was closed due to high water. Small stream flooding, water rescues, basements flooded and water flowing over blocking roads reported in Biglerville.
Thunderstorm Wind, Northumberland
- When
- April 28, 3:07 AM EST
- Where
- Northumberland County, 1.57 mi W of Rebuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.720, -76.750
Thunderstorm winds estimated near 60 mph knocked down trees in Rebuck.
Thunderstorm Wind, Northumberland
- When
- April 28, 3:14 AM EST
- Where
- Northumberland County, 1.57 mi E of Leck Kill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.720, -76.600
Thunderstorm winds estimated near 60 mph knocked down trees in Leck Kill.
Thunderstorm Wind, Adams
- When
- April 28, 3:15 AM EST
- Where
- Adams County, Biglerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.930, -77.250
Thunderstorm winds estimated near 60 mph knocked down trees in Biglerville.
Thunderstorm Wind, Schuylkill
- When
- April 28, 3:30 AM EST
- Where
- Schuylkill County, 0.69 mi N of Valley View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.660, -76.530
Thunderstorm winds estimated near 60 mph knocked down multiple trees in Valley View.
Thunderstorm Wind, Columbia
- When
- April 28, 3:35 AM EST
- Where
- Columbia County, 1.25 mi ENE of Catawissa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.960, -76.430
Thunderstorm winds estimated near 60 mph knocked down trees near Catawissa.
Thunderstorm Wind, Lebanon
- When
- April 28, 3:55 AM EST
- Where
- Lebanon County, 0.53 mi E of Myerstown
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -76.310
Spotter measured a thunderstorm wind gust of 62 mph in Myerstown. The thunderstorm winds also knocked down trees.
Flash Flood, Franklin
- When
- April 28, 4:00 AM EST to 6:50 AM EST
- Where
- Franklin County, 1 mi ESE of Weltys to 2.05 mi NE of Cress
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.747, -77.552
East Branch of Antietam Creek out of its banks at Renfrew Park. Water across State Line Road.
Thunderstorm Wind, Adams
- When
- April 28, 4:30 AM EST
- Where
- Adams County, Biglerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -77.250
Thunderstorm winds estimated near 60 mph uprooted trees and knocked down utility wires in Biglerville.
Thunderstorm Wind, Adams
- When
- April 28, 4:42 AM EST
- Where
- Adams County, 3.45 mi S of Bermudian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.970, -77.020
Thunderstorm winds estimated near 60 mph knocked down several trees in Lake Meade.
Thunderstorm Wind, York
- When
- April 28, 4:47 AM EST
- Where
- York County, 2.22 mi WNW of Rossville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -76.960
Thunderstorm winds estimated near 60 mph knocked down numerous trees near Wellsville.
Flash Flood, Cumberland
- When
- April 28, 4:56 AM EST to 10:15 AM EST
- Where
- Cumberland County, 0.91 mi WSW of Camp Hill to 0.84 mi NNW of New Cumberland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.227, -76.967
Several road closures and water rescues were reported in and around New Cumberland. |Widespread flooding in Lower Allen Township. Cedar Run out of its banks flooding Old Gettysburg Road. Cars reported flooded, two homes and a business also flooded.
Thunderstorm Wind, Lebanon
- When
- April 28, 5:35 AM EST
- Where
- Lebanon County, 0.87 mi SW of East Hanover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -76.590
Thunderstorm winds estimated near 60 mph knocked down trees near Harper Tavern.
Flash Flood, Dauphin
- When
- April 28, 6:00 AM EST to 10:15 AM EST
- Where
- Dauphin County, 3.27 mi WNW of Piketown to 2.05 mi NNE of Piketown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.397, -76.808
Flooding reported on Route 443.
Flash Flood, Columbia
- When
- April 28, 7:15 AM EST to 9:15 AM EST
- Where
- Columbia County, 0.79 mi NNE of Grovania to 1.19 mi NNE of Grovania
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.981, -76.517
Several road closures, mudslides and small stream flooding were reported.
Thunderstorm Wind, Lancaster
- When
- April 28, 8:46 AM EST
- Where
- Lancaster County, 1.26 mi WNW of Farmersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 40.130, -76.190
Thunderstorm winds estimated near 60 mph knocked down trees and numerous large limbs in West Early Township.
Thunderstorm Wind, Lancaster
- When
- April 28, 9:40 AM EST
- Where
- Lancaster County, 0.82 mi ESE of Kinzers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.997, -76.055
Thunderstorm winds estimated near 60 mph knocked down several utility poles near U.S. Route 30 and Hoover Road in Salisbury Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Virginia, April 27 to 28, 20114 deaths · 50 injured · $3.7 million · EF3 · 11 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Rip Current in South Carolina, April 27, 20111 death · 1 event
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288986, 288989, 288995, 289001, 289002, 289004, 289005, 300610, 289006, 289008, 289009, 289010, 290285, 289039, 289040, 289075, 289079, 289080, 289041, 300632, 289042, 289045, 289046, 289048, 289050, 289055, 300628, 289056, 289058, 289060, 300622, 289061, 300615, 300598, 290078, 290079.